Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2013  |  Volume : 45  |  Issue : 2  |  Page : 189--190

Ofloxacin-induced hallucinations

Urmila Chauhan, Preeti Shanbag, Prafull Kashid 
 Department of Pediatrics, ESI-PGIMSR and MGM Hospital, Parel, Mumbai, Maharashtra, India

Correspondence Address:
Urmila Chauhan
Department of Pediatrics, ESI-PGIMSR and MGM Hospital, Parel, Mumbai, Maharashtra
India

Abstract

Drug-induced hallucinations are not uncommon, and may be misdiagnosed as psychiatric illness leading to unnecessary treatment with antipsychotics. If a temporal association of use of a drug having the potential to cause hallucinations is present, mere withdrawal of the drug causes complete improvement in the symptoms. There are reports of various untoward central nervous system adverse events following administration of fluoroquinolones, including delirium, hallucinations and psychosis, even after a single dose. We describe a 5-year-old girl who suffered visual hallucinations following ofloxacin use.



How to cite this article:
Chauhan U, Shanbag P, Kashid P. Ofloxacin-induced hallucinations.Indian J Pharmacol 2013;45:189-190


How to cite this URL:
Chauhan U, Shanbag P, Kashid P. Ofloxacin-induced hallucinations. Indian J Pharmacol [serial online] 2013 [cited 2021 Nov 26 ];45:189-190
Available from: https://www.ijp-online.com/text.asp?2013/45/2/189/108316


Full Text

 Introduction



Ofloxacin is an antibiotic belonging to the group 4-fluoroquinolones. It is well tolerated by most patients, and common adverse effects involve the gastrointestinal (GIT) system, followed by central nervous system (CNS) and hypersensitivity reactions. [1] Neuropsychiatric symptoms like agitation, confusion, delirium, depression, hallucinations, vertigo and insomnia have been reported in the literature. [1],[2] We describe a 5-year-old girl who developed visual hallucinations following use of a combination of ofloxacin and ornidazole prescribed for diarrhea.

 Case Report



A 5-year-old girl was brought with a history of visual sensation of objects like helicopters and ants moving all over the room in front of her. The parents did not see any such objects. The child had a history of vomiting and loose motions since 3 days, for which she was started on ofloxacin-ornidazole combination and ondansetron by a private pediatrician. The child received three doses of the ofloxacin and ornidazole combination (Syrup Normet containing ofloxacin 50 mg and ornidazole 125 mg in 5mL) in the dose of 5mL twice a day and a single dose (5 mL) of ondensetron (Syrup Ondem containing ondensetron 4 mg in 5mL) syrup. The child did not receive oral rehydration solution or other medications for diarrhea. Vomiting subsided and the loose motions decreased in frequency. However, the same night, the child woke up screaming, saying that she could see ants crawling all over her body and in the room. She also said that she could see a helicopter flying in the room. There was no history of nightmares in the past or on that night. This lasted for 2 h and the child was brought to the hospital, where the symptoms subsided with sedation. The child was on treatment with sodium valproate and lamotrigine for seizure disorder since the last 2 years. She had been seizure-free for the past 1 year, and there had been no change in either the dose or brand of the medications in the last 1 year. There was no history of passing reddish urine, head injury or rash prior to this event. Development was normal for age. Clinical examination was essentially normal.

Investigations showed a random blood sugar of 65 mg/dL, serum sodium of 139 mmol/L and serum potassium of 3.5 mmol/L. Serum alanine aminotransferase was 15 U/L. The color of urine was straw-colored and routine examination and microscopy showed no albuminuria or hematuria.

When the child woke up the next morning, she was no longer having the visual hallucinations but could remember the whole episode.

A provisional diagnosis of ofloxacin-induced hallucinations was made and the parents were advised to stop the ofloxacin-ornidazole combination. Antiepileptic medications were continued. The child remained asymptomatic and she was discharged the next day.

 Discussion



Our patient developed symptoms after three doses of the ofloxacin-ornidazole combination, and recovered within 24 h of discontinuation of the drug. The Naranjo algorithm for adverse drug reaction causality assessment gave a score of six, suggesting that the adverse drug reaction was probably related to administration of the ofloxacin and ornidazole combination. Peripheral neuropathy, aseptic meningitis and reversible cerebellar toxicity following nitroimidazole group of drugs (Metronidazole, Tinidazole and Ornidazole) have been described. [3],[4],[5] However, there are no reports of hallucinations following use of these drugs alone. Studies on the combination of quinolones with clindamycin, metronidazole and ornidazole have demonstrated no clinically relevant alteration of the pharmacokinetics of each drug following oral or parenteral administration. [6] Reports of hallucinations following fluoroquinolone use are found in the literature; hence, we attributed the hallucinations in our patient to the ofloxacin component of the combination. [7],[8],[9],[10]

Adverse events caused by various fluoroquinolones are generally comparable, although for individual agents the incidence and type may differ. [2] Tome and Filipe, while reviewing the psychological and neurological adverse reactions of quinolones, found mania, insomnia, acute psychosis and delirium to be the most frequently reported psychological adverse events. [7] Ciprofloxacin, ofloxacin and pefloxacin were the quinolones with the most neurological and psychological adverse drug events, adverse reactions with ciprofloxacin being the most common, probably related to its extensive usage worldwide. [7]

The relationship between the structure and the side-effects help explain some individual differences in adverse events among fluoroquinolones. [2] The mechanism of fluoroquinolone-associated CNS toxicity has not been fully elucidated, but may involve gamma amino butyric acid (GABA). Inhibition of binding of GABA to GABAA receptors in the CNS results in CNS stimulation. [2]

Ofloxacin is relatively better tolerated among the fluoroquinolones. The adverse events commonly involve the GIT system, followed by the CNS and hepatic and renal systems. Whereas the GIT adverse events are usually anticipated and well tolerated by patients, the CNS adverse events are more acute and unexpected by both patients and physicians. Hallucinations induced by ofloxacin have been reported in the literature. [8],[9],[10] These adverse effects typically resolve after discontinuation of the drug and may not recur with repeat administration.

It is important to identify these rare but completely reversible CNS adverse effects of fluoroquinolones in order to avoid a wrong diagnosis and unnecessary work-up and treatment. Antibiotics are not indicated in childhood diarrhea, except in bacillary dysentery. Hence, use of antibiotics should be restricted only to those patients so that unnecessary side-effects are avoided.

 Acknowledgment



The authors would like to thank Dr. Nilima Kshirsagar, Dean, ESI-PGIMSR, MGM Hospital, Parel, for permitting them to publish this manuscript.

References

1Lipsky BA, Baker CA. Fluoroquinolone toxicity profiles: A review focusing on newer agents. Clin Infect Dis 1999;28:352-64.
2Domagala JM. Structure-activity and structure-side-effect relationships for the quinolone antibacterials. J Antimicrob Chemother 1994;33:685-706.
3Taskapilioglu O, Seferoglu M, Kaygili E, Hakyemez B, Zarifoglu M. Reversible cerebellar toxicity during treatment with ornidazole: The first case report. J Neurol Neurosurg Psychiatry 2010;81:349-50.
4Desbordes JM, Maissin F, Bataille B, DesplatA, Roualdes G, Becq-Giraudon B. Peripheral neuropathy during treatment with ornidazole. Ann Fr Anesth Reanim 1984;3:312-4.
5Mondon M, Ollivier L, Daumont A. Aseptic meningitis ornidazole-induced in the course of infectious endocarditis. Rev Med Interne 2002;23:784-7.
6Boeckh M, Lode H, Deppermann KM, Grineisen S, Shokry F, Held R, et al. Pharmacokinetics and serum bactericidal activities of quinolones in combination with clindamycin, metronidazole, and ornidazole. Antimicrob Agents Chemother 1990;34:2407-14.
7Tomé AM, Filipe A. Quinolones: Review of psychiatric and neurological adverse reactions. Drug Saf 2011;34:465-88.
8Blomer R, Bruch K, Krauss H, Wacheck W. Safety of ofloxacin- Adverse drug reactions reported during phase-II studies in Europe and in Japan. Infection 1986;14:S332-4.
9Koverech A, Picari M, Granata F, Fostini R, Toniolo D, Recchia G. Safety profile of ofloxacin: The Italian data base. Infection 1986;14:S335-7.
10Zaudig M, von Bose M. Ofloxacin-induced psychosis. Br J Psychiatry 1987;151:563-4.